Indiana, 2019

Strong Wind in Indiana, March 9, 2019

March 9, 2019 · NWS PAH · 6 events in 6 counties and zones

A low pressure center moved northeast from Kansas to northern Illinois. Strong southwest winds occurred in advance of a cold front that trailed south from the low.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure center moved northeast from Kansas to northern Illinois. Strong southwest winds occurred in advance of a cold front that trailed south from the low. The strongest winds occurred in the afternoon and evening hours. The peak measured wind gust at the Evansville airport was 46 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 2:21 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 9, 2:21 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
221 PM CST Sat Mar 9 2019

.SHORT TERM...(Tonight through Monday night)
Issued at 221 PM CST Sat Mar 9 2019

The windy conditions are taking a little longer than expected to
make their way north into our region, but winds currently in west
Tennessee into southern Missouri should move into southern
portions of our region as the warm front continues to lift north
and the cold front moves east this afternoon. Will continue with
our wind advisory.

Current convection will continue to move east with most, if not
all, of the activity east of our region by 01z. Skies will become
clear to mostly clear late this afternoon into this evening.

Models show high pressure building into the northern and central
Plains tonight through Sunday night, with the high then sliding
east and centered over Indiana/Ohio by 12z Tuesday. This will give
our region dry conditions and near seasonal temperatures.

.LONG TERM...(Tuesday through Saturday)
Issued at 221 PM CST Sat Mar 9 2019

Models show a surface low developing over the central Rockies
early in the week. A warm front will extend southeast from this
low, and models show this warm front lifting northeast toward our
region on Tuesday. Showers will be possible across our area
Tuesday into Tuesday night, mainly across our western half of
counties. GFS and ECMWF show the low moving east into Kansas by
00z Thursday, and shower chances will continue mainly in our
western counties early Wednesday as the warm front lifts across
our region. This will also result in a significant warm up across
our region Wednesday into Thursday, with temperatures increasing
to 10 to 15 degrees above seasonal normals. And, as is often the
case with above normal temperatures in March, it will also be
quite breezy Wednesday and Thursday with increasing southerly
winds.

The trailing cold front will push east late Wednesday into
Thursday, and models indicate the convective activity associated
with the cold front will be out well ahead of the boundary.
Widespread showers and some thunderstorms are expected Wednesday
afternoon into Wednesday evening, with showers lingering in our
eastern half of counties late Wednesday night and our far east
counties on Thursday. Models linger some showers in our far
southeast counties into Thursday night. Models show the cold front
moving southeast of our region Thursday night, and temperatures
behind the front will fall back to more seasonal readings.

GFS shows some light QPF in our northern counties on Friday with
a weak upper level trof, while the ECMWF keeps any precipitation
north of our region. Just went with some additional clouds in our
north for now. Models show the upper trof becoming a more
pronounced upper low over the Great Lakes region into Friday night
and Saturday, with GFS continuing to produce some very light QPF.
The ECMWF remains dry across our area, and we will go with a dry
forecast for now.

&&

.AVIATION...
Issued at 221 PM CST Sat Mar 9 2019

Increasing south to southwest winds are expected into this
evening, with speeds of 20kt gusting to 40kt at KCGI/KPAH, and
15kt gusting to 35 kts at KMVN/KEVV/KOWB. Winds will become west
around 10 kts late tonight. Convection will end at TAF sites from
west to east through 01z. Conditions will be VFR at KCGI, MVFR
will become VFR at KPAH/KMVN by 22z, IFR will become VFR at
KEVV/KOWB by 00z-01z. VFR conditions will continue into tomorrow
with west winds around 10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 9 PM CST this evening for ILZ088>094.

MO...Wind Advisory until 9 PM CST this evening for MOZ086-087-100-
     107>112-114.

IN...None.
KY...Wind Advisory until 9 PM CST this evening for KYZ001>022.

&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...RST
Hazardous weather outlook, Mar 9, 3:40 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 PM CST Sat Mar 9 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 PM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Additional thunderstorms are possible for the rest of this
afternoon and into the early evening hours, mainly in areas east
of the Mississippi River. A strong or severe storm cannot be
ruled out.

Outside of the thunderstorm potential, strong south winds will
continue across a good part of the region for the rest of this
afternoon and evening. A Wind Advisory is in effect for all of
west Kentucky, the southern tip of Illinois and most of southeast
Missouri until 9 PM. Please refer to the Advisory for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A slight chance of thunderstorms is forecast across portions of
the area Wednesday afternoon and evening. Severe storms are not
expected at this time.

Flooding will continue on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 9, 10:34 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1034 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HAIL             1 E MARION              37.73N 88.93W
03/09/2019  M1.00 INCH       WILLIAMSON         IL   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

DWS
Local storm report, Mar 9, 11:29 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     7 S QULIN               36.50N 90.27W
03/09/2019                   BUTLER             MO   EMERGENCY MNGR

            TREES UPROOTED ALONG HIGHWAY 51 NEAR AR/MO
            BORDER. TIME ESTIMATED FROM RADAR.

&&

DWS
Special weather statement, Mar 9, 12:23 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1223 PM CST Sat Mar 9 2019

ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114-
092000-
UNION-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-
MUHLENBERG-TODD-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-
BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF JONESBORO, VIENNA, GOLCONDA,
ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON,
BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON,
MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, DIXON, MADISONVILLE,
HOPKINSVILLE, CALHOUN, GREENVILLE, ELKTON, MARBLE HILL,
CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN,
POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID
1223 PM CST Sat Mar 9 2019

...Special Weather Statement...

Through 200 p.m., we will be monitoring for an increase in
thunderstorm activity. Some storms may become severe across
southeast Missouri, west Kentucky and far southern Illinois.
Strong and gusty winds are already ongoing, even outside of
thunderstorms. South winds are averaging 15 to 25 mph with gusts
to 35 mph. Higher gusts have been observed with showers and
storms. Continue to monitor this developing weather situation.
Monitor for possible watches and warnings.

08
Local storm report, Mar 9, 1:48 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND GST     DONGOLA                 37.36N 89.16W
03/09/2019  E50 MPH          UNION              IL   TRAINED SPOTTER

            ESTIMATED WINDS OF 40 TO 50 MPH.

&&

DWS
Special weather statement, Mar 9, 1:50 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CST Sat Mar 9 2019

ILZ084>094-KYZ001>022-MOZ076-086-087-100-107>112-114-092200-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF CARBONDALE, MURPHYSBORO, HERRIN,
HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA,
ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON,
BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON,
MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON,
MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN,
GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU,
JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD,
SIKESTON, CHARLESTON, AND NEW MADRID
150 PM CST Sat Mar 9 2019

...Special Weather Statement...

At 150 p.m., strong thunderstorms were observed from eastern Union
into western Pulaski counties in southern Illinois, moving east,
northeast around 60 mph. As the storms continue across the Shawnee
National Forest area, winds 40 to 50 mph will be likely through
300 p.m. Some tree limbs or weakened trees may come down.

Elsewhere, widespread showers and isolated thunderstorms will
continue east of the Mississippi River through mid afternoon.
Gusty south winds 15 to 30 mph with some higher gusts will
continue.

08
Special weather statement, Mar 9, 3:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CST Sat Mar 9 2019

ILZ075>078-080>087-INZ081-082-085>088-MOZ076-100100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-PERRY MO-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE,
ROCKPORT, AND PERRYVILLE
359 PM CST Sat Mar 9 2019

...Strong gusty winds early this evening in southwest Indiana and
much of southern Illinois...

In the wake of the thunderstorm activity earlier this afternoon,
winds have increased to around 20 mph with gusts of 30 to 40 mph.
These gusty winds will gradually subside after sunset.

Until the winds diminish, exercise care if you are outdoors.

York

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Gibson

When
March 9, 4:00 PM CST to 11:00 PM CST
Where
Gibson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
March 9, 4:00 PM CST to 11:00 PM CST
Where
Pike forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Strong Wind, Posey

When
March 9, 4:00 PM CST to 11:00 PM CST
Where
Posey forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Spencer

When
March 9, 4:00 PM CST to 11:00 PM CST
Where
Spencer forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Strong Wind, Vanderburgh

When
March 9, 4:00 PM CST to 11:00 PM CST
Where
Vanderburgh forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Strong Wind, Warrick

When
March 9, 4:00 PM CST to 11:00 PM CST
Where
Warrick forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807482, 807483, 807484, 807485, 807486, 807487.